Hail, Medina
- When
- August 12, 2:30 AM CST
- Where
- Medina County, 5.41 mi E of Mico
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.530, -98.840
A surface trough of low pressure was the focus of showers and thunderstorms that formed over the western part of South Central Texas and move to the east. One of these thunderstorms produced large hail in Medina County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A surface trough of low pressure was the focus of showers and thunderstorms that formed over the western part of South Central Texas and move to the east. One of these thunderstorms produced large hail in Medina County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 11, 10:33 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1133 PM CDT THU AUG 11 2011 .DISCUSSION... SEE AVIATION FOR 06Z TAFS. && .AVIATION... THRU 08Z SCT CLOUDS FROM 5 THSD TO 10 THSD FT WILL CONTINUE WITH HIGHER CLOUDS SCT TO BKN ABOVE 25 THSD FT. SCT SHRA AND TSRA WILL CONTINUE ALONG AND WEST OF A LINE FROM LEAKEY TO CARRIZO SPRINGS. AFTER 08Z MVFR CIGS WILL DEVELOP FROM VCNTY OF KAUS TO VCNTY OF KSAT AND KSSF AROUND 07Z TO 09Z...AROUND 1 THSD TO 2 THSD BKN. ISOLATED TO SCT SHRA AND TSRA WILL CONTINUE WEST OF A ROCKSPRINGS TO CARRIZO SPRINGS LINE THRU 10Z. BY 15Z FRIDAY MORNING...SCT CLOUDS AROUND 3 THSD TO 4 THSD FT ARE EXPECTED BECOMING 6 THSD TO 10 THSD SCT AGAIN AFTER 18Z ON FRIDAY. ISOLATED SHRA AND TSRA ARE POSSIBLE ALONG AND WEST OF A KERRVILLE TO CARRIZO SPRINGS LINE AFTER 20Z FRIDAY. S TO SE WINDS AT 10 TO 15 KNOTS WILL CONTINUE. && .PREV DISCUSSION... /ISSUED 941 PM CDT THU AUG 11 2011/ UPDATE... ADJUSTMENTS BASED ON ONGOING CONVECTION ACROSS WESTERN PORTIONS OF THE CWA. DISCUSSION... CONVECTIVE ACTIVITY LATE THIS AFTERNOON AND THIS EVENING HAS PLAYED OUT VERY CLOSE TO ADVERTISED IN THE AFTERNOON FORECAST PACKAGE. THE INITIAL SURGE OF CONVECTION WHICH DEVELOPED ACROSS CENTRAL TEXAS AND DROPPED INTO THE HILL COUNTRY IS SLOWLY PUSHING WESTWARD ACROSS THE EDWARDS PLATEAU AS IT WEAKENS. ADDITIONAL PROPAGATION ALONG NUMEROUS OUTFLOWS AND ALONG THE N-S ORIENTED SURFACE BOUNDARY DRAPED ACROSS WEST/WEST-CENTRAL TEXAS IS EXPECTED THROUGH THE REST OF THE EVENING AND INTO THE OVERNIGHT HOURS. A COMPLEX OF THUNDERSTORMS HAS ALSO DEVELOPED ACROSS NORTHEASTERN MEXICO JUST WEST OF EAGLE PASS. THIS SYSTEM HAS BEEN SLOWLY TRACKING NORTHWESTWARD...BUT COULD BEGIN TO SHIFT EASTWARD IF IT SYNCHES UP WITH THE TAIL-END OF THE SURFACE BOUNDARY TO ITS NORTH. HAVE TWEAKED POPS/WX/QPF/SKY GRIDS THROUGH THE OVERNIGHT HOURS WITH THE ANTICIPATION OF THE ACTIVITY TO REMAIN CONFINED TO THE EDWARDS PLATEAU/WESTERN HILL COUNTRY/MIDDLE RIO GRANDE PLAINS WITH A GRADUAL TAPERING OFF AFTER MIDNIGHT. POCKETS OF RAIN-COOLED AREAS ARE SHOWING UP ON HOURLY TEMPERATURE OBSERVATIONS...BUT ARE NOT EXPECTED TO SIGNIFICANTLY IMPACT OVERNIGHT LOW TEMPERATURES. PREV DISCUSSION... /ISSUED 645 PM CDT THU AUG 11 2011/ AVIATION... THRU 05Z SCT CLOUDS FROM 6 THSD TO 10 THSD FT WILL CONTINUE WITH HIGHER CLOUDS SCT TO BKN ABOVE 25 THSD FT. SCT SHRA AND TSRA WILL CONTINUE ALONG AND WEST OF A LINE FROM KBMQ TO KHDO TO KEGP THRU 05Z. SCT 05Z SCT TO BKN CLOUDS ABOVE 25 THSD FT WILL CONTINUE. MVFR CIGS WILL DEVELOP FROM VCNTY OF KAUS TO VCNTY OF KSAT AND KSSF AROUND 07Z TO 09Z...AROUND 1 THSD TO 2 THSD BKN. BY 15Z FRIDAY MORNING...SCT CLOUDS AROUND 3 THSD TO 4 THSD FT ARE EXPECTED BECOMING 6 THSD TO 10 THSD SCT AGAIN AFTER 18Z ON FRIDAY. ISOLATED SHRA AND TSRA ARE POSSIBLE ALONG AND WEST OF A KERV TO CARRIZO SPRINGS LINE AFTER 20Z FRIDAY. S TO SE WINDS AT 10 TO 15 KNOTS WILL DIMINISH TO AROUND 10 KNOTS OR LESS AFTER 07Z AND INCREASE TO 10 TO 15 KNOTS AFTER 15Z FRIDAY. PREV DISCUSSION... /ISSUED 318 PM CDT THU AUG 11 2011/ DISCUSSION... CONVECTION PROPAGATING WESTWARD ALONG A FRONTAL BOUNDARY NEAR ABI COULD POSSIBLY ENCOURAGE ORGANIZED THUNDERSTORM DEVELOPMENT TO SPREAD SOUTH INTO THE HILL COUNTRY BY LATE THIS EVENING. AHEAD OF THIS FEATURE...A FEW CONVECTIVE CELLS ARE ALSO FORMING NEAR LLANO WESTWARD TO THE CONCHO RIVER BASIN NEAR SJT. THE ISOLATED ACTIVITY FORMING OVER OUR FORECAST AREA LATE THIS AFTERNOON WILL BE CAPABLE OF PRODUCING STRONG DOWNDRAFTS OF AROUND 50 MPH AND WILL BE MENTIONED IN AN HWO UPDATE...BUT MOST ACTIVITY SHOULD BE BRIEF AND SHORT-LIVED WITH OUT A FOCUSING BOUNDARY. ALOFT...THE RIDGE CENTER IS NEAR WEST CENTRAL TX WHERE THE WEAK FRONTAL BOUNDARY IS TRYING TO PROGRESS SOUTHWARD. THUS WILL KEEP THE FORECAST BASED ON THE 12Z MODEL RUNS WHICH ARE CONSERVATIVE ON POPS AND QPF FOR SOUTH CENTRAL TX. AS SUCH...THE ISOLATED CONVECTION WILL LIMIT THE COOLING POTENTIAL FROM OUTFLOWS...SO THE HEAT ADVY EXTENSION FOR FRIDAY APPEARS TO BE ON TRACK FOR NOW. OVER THE WEEKEND...DRIER MID LEVEL AIR IS EXPECTED TO SEEP SOUTHWARD FROM N CNTRL TX AND ONSHORE FROM THE GULF TO CREATE A DEFORMATION ZONE FOR THE MOISTURE POOLING OVER SOUTH CENTRAL TX. THUS BY SUNDAY...THE RAIN CHANCES DECREASE AND THE LOW LEVEL AIR COULD BECOME SUFFICIENTLY DRY TO REDUCE THE POTENTIAL FOR HEAT ADVY CONDITIONS. THE DIRTY RIDGE ALOFT COULD STILL OFFER A SUPRISE OR TWO THIS WEEKEND AS WEAK MID LEVEL CONVERGENCE FEATURES...SUCH AS THE ONE NOTED THIS MORNING WEST OF DRT...COULD APPEAR ON SHORT NOTICE AND ALTER CONVECTIVE FOCUS ENOUGH TO INFLUENCE TEMPERATURES AND THE GRADUAL FORECAST DEPLETION OF MOISTURE. WILL CONTINUE WITH HIGH TEMPS MOSTLY ABOVE 100 AND MIN TEMPS MOSTLY ABOVE 75 THROUGH THE EXTENDED AS THE UPPER RIDGE APPEARS TO BECOME MORE DOMINANT OVER TX BY THE MIDDLE OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 80 103 79 105 78 / 10 10 10 10 10 AUSTIN BERGSTROM INTL AIRPORT 78 101 76 103 74 / 10 10 10 10 10 NEW BRAUNFELS MUNI AIRPORT 77 102 75 103 75 / 10 10 10 - 10 BURNET MUNI AIRPORT 77 100 77 100 77 / 10 10 10 10 10 DEL RIO INTL AIRPORT 81 101 81 102 80 / 40 20 10 - - GEORGETOWN MUNI AIRPORT 80 101 79 102 78 / 10 10 10 10 10 HONDO MUNI AIRPORT 78 102 78 103 76 / 10 10 10 - - SAN MARCOS MUNI AIRPORT 79 101 78 102 77 / 10 10 10 - 10 LA GRANGE - FAYETTE REGIONAL 79 100 78 101 77 / - - 10 10 10 SAN ANTONIO INTL AIRPORT 80 101 79 101 78 / 10 10 10 - - STINSON MUNI AIRPORT 81 104 80 104 78 / 10 10 10 - - && .EWX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL MIDNIGHT CDT FRIDAY NIGHT FOR THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT... DIMMIT...FAYETTE...FRIO...GONZALES...GUADALUPE...HAYS...KARNES... KINNEY...LAVACA...LEE...MAVERICK...MEDINA...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA. && MESOSCALE/AVIATION...08 SYNOPTIC/GRIDS...25 PUBLIC SERVICE/DATA COLLECTION...22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 310 PM CDT THU AUG 11 2011 TXZ171>173-183>194-202>209-217>225-228-122015- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 310 PM CDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS NORTH AND WEST OF A LINE FROM BURNET TO KERRVILLE TO JOURDANTON MAY PRODUCE WIND GUSTS TO 50 MPH. IN ADDITION...A HEAT ADVISORY IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS EXCEPT THE TEXAS HILL COUNTRY THIS AFTERNOON AND EVENING. HEAT INDEX VALUES WILL EXCEED 105 AND OVERNIGHT LOW TEMPERATURES WILL BE NEAR 80. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A HEAT ADVISORY IS IN EFFECT FRIDAY FOR ALL OF SOUTH CENTRAL TEXAS EXCEPT THE TEXAS HILL COUNTRY. HEAT INDEX VALUES WILL EXCEED 105 AND OVERNIGHT LOW TEMPERATURES WILL BE NEAR 80. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1052 PM CDT THU AUG 11 2011 TXZ183-202-120445- KINNEY-VAL VERDE- 1052 PM CDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE AND WESTERN KINNEY COUNTIES UNTIL 1145 PM CDT... AT 1051 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF THUNDERSTORMS FROM LAKE AMISTAD TO NORTH OF DEL RIO...MOVING TO THE SOUTH AT 10 MPH. WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THE THUNDERSTORMS... ALONG WITH FREQUENT DANGEROUS LIGHTNING. IN ADDITION...BRIEF PERIODS OF MODERATE TO HEAVY RAIN WILL COME WITH THE THUNDERSTORMS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEVILS RIVER STATE NATURAL AREA... DEL RIO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1142 PM CDT THU AUG 11 2011 TXZ183-202-120600- KINNEY-VAL VERDE- 1142 PM CDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VAL VERDE AND KINNEY COUNTIES UNTIL 100 AM CDT... AT 1140 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF THUNDERSTORMS FROM DEL RIO TO NEAR BRACKETTVILLE...MOVING TO THE SOUTH AT 5 MPH. PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED WITH THE THUNDERSTORMS FOR THE NEXT HOUR...ALONG WITH WIND GUSTS OF 25 TO 40 MPH...AND FREQUENT DANGEROUS LIGHTNING. CAUTION IS ADVISED ON WET AND SLIPPERY ROADS AND HIGHWAYS AND AT LOW WATER CROSSINGS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BRACKETTVILLE... DEL RIO... STANDART... LAUGHLIN AFB... AMANDA... ALAMO VILLAGE... AMISTAD VILLAGE... TURKEY MOUNTAIN... ROUGH CANYON REC AREA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1238 AM CDT FRI AUG 12 2011 TXZ183>185-202-203-217-218-120630- EDWARDS-KINNEY-MAVERICK-REAL-UVALDE-VAL VERDE-ZAVALA- 1238 AM CDT FRI AUG 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ZAVALA...VAL VERDE...WESTERN UVALDE...WESTERN REAL...NORTHERN MAVERICK...KINNEY AND SOUTHERN EDWARDS COUNTIES UNTIL 130 AM CDT... AT 1233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN AREA OF THUNDERSTORMS 14 MILES NORTHEAST OF ALAMO VILLAGE...OR 20 MILES NORTH OF BRACKETTVILLE...MOVING NORTHEAST AT 20 MPH. PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED WITH THE THUNDERSTORMS FOR THE NEXT HOUR...ALONG WITH WIND GUSTS OF 25 TO 40 MPH...AND FREQUENT DANGEROUS LIGHTNING. CAUTION IS ADVISED ON WET AND SLIPPERY ROADS AND HIGHWAYS AND AT LOW WATER CROSSINGS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BLEWETT... CLINE... LAGUNA... MONTELL... BARKSDALE... CAMP WOOD... VANCE... THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 124 AM CDT FRI AUG 12 2011 TXZ184-185-187-202>204-120715- BANDERA-EDWARDS-KINNEY-MEDINA-REAL-UVALDE- 124 AM CDT FRI AUG 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANDERA...UVALDE... SOUTHERN REAL...WESTERN MEDINA...NORTHEASTERN KINNEY AND SOUTHERN EDWARDS COUNTIES UNTIL 215 AM CDT... AT 118 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF REAGAN WELLS...OR 17 MILES SOUTHWEST OF LEAKEY...MOVING EAST AT 30 MPH. THIS THUNDERSTORM IS TRAVELING ALONG AND NORTH OF HIGHWAY 90. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED WITH THE THUNDERSTORMS FOR THE NEXT HOUR. CAUTION IS ADVISED ON WET AND SLIPPERY ROADS AND HIGHWAYS AND AT LOW WATER CROSSINGS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LEAKEY... VANDERPOOL... TARPLEY... HONDO... REAGAN WELLS... CONCAN... GARNER STATE PARK... TUFF... RIO FRIO... KNIPPA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 210 AM CDT FRI AUG 12 2011 TXZ185-187-203-204-120815- BANDERA-MEDINA-REAL-UVALDE- 210 AM CDT FRI AUG 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANDERA... NORTHEASTERN UVALDE...SOUTHEASTERN REAL AND WESTERN MEDINA COUNTIES UNTIL 315 AM CDT... AT 203 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A A CLUSTER OF STRONG THUNDERSTORMS 6 MILES SOUTH OF UTOPIA...OR 15 MILES SOUTH OF VANDERPOOL...MOVING EAST AT 20 MPH. THESE STORMS ARE MOVING ALONG AND NORTH HIGHWAY 90. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. CAUTION IS ADVISED ON WET AND SLIPPERY ROADS AND HIGHWAYS AND AT LOW WATER CROSSINGS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TARPLEY... HONDO... SABINAL... D'HANIS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The Austin/San Antonio radar (KEWX), 81 km away, was scanning. The volume nearest the first event began at 08:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339569.